Florida, 2008

Damaging Wind and Heavy Rain in Florida, July 25 to 27, 2008

July 25 to 27, 2008 · NWS TBW · 2 events in 2 counties and zones

High pressure continued to ridge across the area with drier air in place aloft. Scattered afternoon thunderstorms developed with the sea breeze each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure continued to ridge across the area with drier air in place aloft. Scattered afternoon thunderstorms developed with the sea breeze each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 25, 12:59 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 12:59 PM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 PM EDT FRI JUL 25 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY)...RELATIVELY STATIC WEATHER
PATTERN FOR THE WEEKEND. WEAK SURFACE RIDGE WILL MEANDER BETWEEN
CENTRAL AND SOUTH FLORIDA...BUT THE OVERALL POSITION WILL NOT BE ALL
THAT IMPORTANT SINCE SURFACE WINDS WILL BE LIGHT AND SEA BREEZE
CIRCULATIONS WILL DOMINATE. BEST RAIN CHANCES WILL BE ALONG THE SEA
BREEZE BOUNDARY WHICH SHOULD PUSH WELL INLAND BOTH SATURDAY AND
SUNDAY AFTERNOONS.  THE STEERING FLOW IS FORECAST TO BE NEXT TO
NOTHING...SO SLOW MOVING STORMS WILL ALLOW FOR SOME AREAS TO RECEIVE
LOCALLY HEAVY RAINFALL EACH DAY.

AS FAR AS STRONG STORMS ARE CONCERNED...WE COULD SEE SOME THIS
AFTERNOON WITH AN ISOLATED SEVERE WIND GUST NOT OUT OF THE QUESTION.
500 MB TEMP WAS -7C THIS MORNING...AND IS FORECAST TO WARM ANOTHER
DEGREE OR SO FOR THE WEEKEND. DONT EXPECT HAIL TO BE A BIG
PLAYER...WITH PERHAPS A DIME SIZED REPORT THIS AFTERNOON...THEN
PROBABLY PEA SIZE...IF ANY...OVER THE WEEKEND.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...HIGH PRESSURE RIDGE AXIS WILL
PERSIST SOUTH OF THE REGION THROUGH THE PERIOD. THIS REGIME WILL
MEAN MORNING COASTAL SHOWERS AND STORMS WITH THE FOCUS SHIFTING
INLAND EACH AFTERNOON. MADE MINOR TWEAKS TO FORECAST POPS BASED ON
SLIGHTLY HIGHER PRECIPITABLE WATERS OVER THE NORTHERN HALF OF THE
STATE. 00Z MEX GUIDANCE HAD FORECAST TEMPERATURES REMAINING IN THE
MID TO UPPER 80S FOR THE PERIOD. WILL CONTINUE WITH READINGS ON THE
UPPER END OF THIS SCALE FOR NOW AS TOO HARD TO GO FOR THE MID 80S IN
THE LONG RANGE FOR THE SUMMERTIME. TEMPERATURES WILL BE NEAR NORMAL
THOUGH COASTAL LOCATIONS MAY SEE READINGS A DEGREE OR TWO ABOVE.

&&

.AVIATION...SEA BREEZE ACTIVE FROM TAMPA BAY NORTH. STILL EXPECTING
SCATTERED COVERAGE ACROSS THE REGION THROUGH THE AFTERNOON. THESE
STORMS WILL BRING PERIODS OF MVFR CEILINGS AND VISIBILITIES.
STRONGER STORMS WILL BRING IFR CONDITIONS AS WELL AS GUSTY WINDS
POSSIBLY INTO THE 30-40 KNOT RANGE. ACTIVITY SHOULD END BY 02Z AND
THEN EXPECT VFR CONDITIONS THROUGH THE NIGHT.

&&

.MARINE...NO HAZARDS OUTSIDE OF THUNDERSTORMS AS WINDS REMAIN LIGHT
AND SEAS RUN 3 FEET OR LESS. THE BEST CHANCE FOR STORMS WILL BE
DURING THE LATE NIGHT THROUGH MID MORNING HOURS BEFORE THE FOCUS
SHIFTS TO THE PENINSULA WITH DAYTIME HEATING EACH DAY.

&&

.FIRE WEATHER...NO FIRE WEATHER PROBLEMS NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  75  90  76 /  40  20  50  20
FMY  92  74  91  75 /  60  20  60  20
GIF  91  74  92  75 /  60  20  60  20
SRQ  90  74  89  75 /  40  20  40  20
BKV  90  71  90  71 /  50  20  50  20
SPG  90  78  90  79 /  40  20  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE....JILLSON
LONG TERM/AVIATION...SHARP
Hazardous weather outlook, Jul 25, 4:16 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
516 AM EDT FRI JUL 25 2008

FLZ039-042-043-048>052-055>057-060>062-065-252130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
516 AM EDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
COASTAL COUNTIES...WITH NUMEROUS THUNDERSTORMS OVER THE INTERIOR.
THE STRONGER STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH AND DIME SIZE HAIL...ALONG WITH VERY HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW PULSE SEVERE
THUNDERSTORMS IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
MAIN THREAT WILL BE AN ISOLATED PULSE SEVERE THUNDERSTORM EACH
AFTERNOON...WITH LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE
AREAS. MAY SEE THREAT OF LOCALLY HEAVY RAINFALL BY THE MIDDLE OF
NEXT WEEK WITH DIGGING TROUGH OVER WEST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jul 25, 3:00 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
400 PM EDT FRI JUL 25 2008

FLZ039-252045-
LEVY-
400 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 8 MPH...WILL AFFECT RURAL
CENTRAL LEVY COUNTY...INCLUDING CHIEFLAND...OTTER CREEK...AND
BRONSON...UNTIL 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH WILL OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

REYNES
Special weather statement, Jul 25, 4:13 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT FRI JUL 25 2008

FLZ051-252200-
HILLSBOROUGH-
513 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN
HILLSBOROUGH COUNTY INCLUDING INTERSTATE 4...

THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
VALRICO...PLANT CITY...BRANDON AND SEFFNER...UNTIL 600 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 25, 4:51 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
551 PM EDT FRI JUL 25 2008

FLZ051-252245-
HILLSBOROUGH-
551 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT MOST OF HILLSBOROUGH COUNTY
INCLUDING THE INTERSTATE 75 CORRIDOR FROM BRANDON TO SUN CITY
CENTER...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING PLANT CITY...BRANDON...BOYETTE...TEMPLE TERRACE...RUSKIN
AND SUN CITY CENTER...UNTIL 645 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 25, 5:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
618 PM EDT FRI JUL 25 2008

FLZ065-252300-
LEE-
618 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND WESTERN LEE COUNTY...

THUNDERSTORMS...MOVING NORTHWEST AT 8 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING FORT MYERS VILLAS...REGIONAL SOUTHWEST
AIRPORT...FORT MYERS...CAPE CORAL AND ESTERO...UNTIL 700 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE
75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING
THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 25, 5:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
653 PM EDT FRI JUL 25 2008

FLZ051-252330-
HILLSBOROUGH-
653 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORM WILL AFFECT THE TAMPA METRO AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM...MOVING WEST AT 5 MPH...WILL AFFECT TAMPA...TAMPA
INTERNATIONAL AIRPORT AND WEST PARK...UNTIL 730 PM EDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. EXCESSIVE CLOUD TO GROUND LIGHTNING IS
EXPECTED GO INSIDE IMMEDIATELY THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

17
Special weather statement, Jul 25, 6:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
756 PM EDT FRI JUL 25 2008

FLZ062-260045-
CHARLOTTE-
756 PM EDT FRI JUL 25 2008

...STRONG THUNDERSTORMS WILL AFFECT WESTERN CHARLOTTE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF STRONG
THUNDERSTORMS...MOVING NORTH AT 22 MPH...WILL AFFECT PUNTA
GORDA...PORT CHARLOTTE...CLEVELAND AND CHARLOTTE HARBOR...UNTIL 845
PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. EXCESSIVE
CLOUD TO GROUND LIGHTNING IS EXPECTED GO INSIDE IMMEDIATELY IF
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. WHEN
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. THIS STORM WILL
PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO
NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

17

The radar

The Tampa radar (KTBW), 92 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
July 25, 7:05 PM EST
Where
Charlotte County, 0.69 mi N of Punta Gorda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.940, -82.050

The public estimated a wind gust of 60 MPH in Punta Gorda.

Heavy Rain, Polk

When
July 27, 3:30 PM EST to 6:00 PM EST
Where
Polk County, 0.45 mi SSE of Mulberry
Reported by
Trained Spotter
Coordinates
27.894, -81.977

A spotter reported moderate street flooding near the intersection of SW 4th Avenue and SW 1st Street in Mulberry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127551, 127552.